Not sure whether I'm having a flare. For about 5 weeks now have been having pain & some stiffness in both Hips & Legs (right worse usually). Seems different than previous flares although these too have generally affected Hips/Legs rather than Arms/Shoulders where it started 15 years ago. A bit like Bursitis mixed with Sciatica, both of which I've experienced in the past although the symptoms are not so intense. Am currently on 4mg Pred and was considering upping this to 15mg for 2 days only to see if this resolves it. My response in the past has always been rapid after 15mg or thereabouts. From what has been posted, I understand that a 2 day trial should be ok followed by a return to 4mg and would at least show if it is a PMR flare. I don't want to up my dose permanently at this time but would like to know the cause so that I can rule out over-exercise or other factors which might apply. Your thoughts are much appreciated.
Is it a flare or not?: Not sure whether I'm having... - PMRGCAuk
I've heard that an increase of 5 mg is sufficient. In fact I will confess I've had a similar experience, and was down to 1.5 attempting to get to 1 when I experienced increasing pain which I now believe was a mix of PMR and OA. At first I tried 3 mg, which was double the dose. Then 4. That seemed good enough so I tried tapering again (after feeling well at 4 for a week or two). That didn't work. So I tried staying at 4 for a while, but then things took a turn for the worse. Eventually I gave up. Thought about where I'd last felt secure at my dosage (2 mg) added 5 mg to that, and for several days have been taking 7. At least I think I was. I have a funny feeling that by mistake I only took 4 the second day of this trial, and didn't feel so well as I had after the first day, but the subsequent couple of days have been very good. This, you will note, is indeed happening at 5 mg above my previous perceived best dose. I'm actually not sure what to do next. In a day or so I'll have to reduce somehow, but actually scared to go directly back to 2, so I think I may hang out at 5 for a few days and see how that goes, and then decrease carefully in 1 and eventually in .5 mg steps. What do you think?
If it were me I’d stick at 5mg for a few more days, just to really make sure. Then I’d try 1mg reductions initially.
I know it’s diappointing having got so low, but as you know there is no point in pushing it. You’ve had PMR long enough to know it ready to kick you in the teeth just as you’re getting towards the end. As we say over here- it moves the goalposts!
With Christmas on the horizon with its built in stress and the colder weather with us just take your foot of the accelerator for a while! You will get there, but maybe not as soon as you’d like.
Sorry to hear about your symptoms.
Would have thought that maybe a few days at 10mg would be enough to get a grip of things if it is a flare. If things don’t improve after 3 or 4 days then maybe it’s not PMR and you may have to reconsider what it is.
Hope you get relief soon whatever it turns out to be.
I seem to be in a flare, maybe. I am on the Actemra, which doesn’t protect you from flares (just lessens the duration for me). I was at 4m for a while, then overdid it, so I am at 5m now...that seems to be working. Problem is that it is only my left calf and foot that is the problem. Not even having the fatigue. I kep wondering if my foot/leg issue is something else that just happens to respond to the prednisone. The foot/leg issue came on during the first year of my 4-year bout with this PMR....Hmmm
Good to hear 5mg is working. Don’t know the answer about your leg..sorry. Could be related, but more than likely not, and the higher doses of Pred kept in a bay. Might be worth a bit more investigation when you feel up to it!
What is the problem? PMR is rarely unilateral - although it can be.
I believe it s Peroneal tendonitis. When I put a tennis ball next my left lower ankle and roll it, it s quite tight and painful; same ball rolling n my right leg is not.I am afraid I am using this left foot, ankle as to much f a barometer for a flare. Not home for another month...will see the podiatrist and rheumy then.
Just wondered if it was claudication - but doesn't sound like it.
I just looked up classification; that could be it..? I would love to test it out if I could take Advil or something else...see if that helped. But with the Actemra & 5m of pred I think I can only do Tylenol and that has never done anything.
Does it happen when you walk? And go when you rest? Only to come back when you walk again?
Yes. Doesn’t bother me when I am off my feet. Sometimes I walk fine, then it gets really sore and I limp. I have KT tape in a “Peroneal tendon” wrap and I wear tennis shoes that make it feel better. Is my hypothetical correct: if I took Advil and it helped, that would mean it wasn’t the PMR?
Seems fair to me. You are quite correct but as Heron suggests, maybe 5mg added would be enough or as DL suggests just 10mg.
Hope it clears the air a bit! It is such a pain when you develop these spurious things that resemble nothing familiar. I had a flair early last year that bore no resemblance at all to anything I'd had before! 15mg sorted it but I needed it. Which was a bit annoying after having got to 5mg...
Thanks for your support and suggestions, will try 10mg for a few days and let you know how it goes.
Hi Podo. I occasionally get unilateral hip pain which I believe to be myofascial pain or bursitis. When it sets in it feels like spikes are being driven into my hips and I have to stop walking. I've been given exercises to do by my Bowen therapist and have also done a bit or research on my own for exercises. If I do these exercises regularly I don't suffer the issue.
My trigger pains for a flare seem to be return of bicep, upper back and neck pain.
Decided to try 15mg for 2 days only, since I thought that 10 might not work and then I'd go to 15 anyway! So, within 12 hours of the first 15mg (coated) 90% of hip/leg pain gone - a result!! remaining issues mainly lower in right leg I'll put down to some other cause, old age maybe - 79 tomorrow. Have since dropped back to my 4mg level and waiting to see if problems reappear either in the short or long term. Not sure that my GP would approve of this self medication but since I only get reviewed once a year, someone has to take charge in the interim. If all goes well will stay at 4mg for the winter and maybe longer...